Tennessee, 2003

Hail and Damaging Wind in Tennessee, May 2, 2003

May 2, 2003 · NWS OHX · 16 events in 7 counties and zones

15 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 2, 8:15 AM CST, 45 minutes earlier.

Area forecast discussion, May 2, 8:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
915 AM CDT FRI MAY 2 2003

SHOWERS AND STORMS APPEAR TO BE IN CONJUNCTION WITH A FRONTAL
BOUNDARY THAT IS POSITIONED ROUGHLY ALONG THE MS AND OHIO RIVERS.
THIS BOUNDARY WILL PUSH SLOWLY SOUTHWARD TODAY AND WILL PROVIDE
SOUTHERN AREAS WITH THE STRONGEST AFTERNOON STORMS. MODELS INDICATE
FURTHER DESTABILIZATION AGAIN TODAY ACROSS THE MID STATE SO THE
SOUTHWARD SWEEPING BOUNDARY AND ANY RESIDUAL BOUNDARIES WILL SERVE
AS A FOCUS FOR ADDITIONAL CONVECTION TODAY.

AFTERNOON CAPE VALUES WILL AGAIN INCREASE TO AS HIGH AS 1500-2000
J/KG ACROSS THE SOUTH AND GENERALLY NEAR 1000 J/KG ACROSS THE NORTH.

CURRENT FORECAST IS IN GOOD SHAPE WITH 50 TO 60 PERCENT POPS.
OTHERWISE...WILL UPDATE ZONES LATER THIS MORNING WHEN THE
NORTHWESTERLY WIND SHIFT BECOMES MORE EVIDENT.

21

.BNA...NONE.
Hazardous weather outlook, May 2, 4:30 AM CST, 4 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-031030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP IN MIDDLE
TENNESSEE THIS MORNING AND AFTERNOON. SOME OF THESE THUNDERSTORMS
MAY REACH SEVERE LIMITS WITH DAMAGING WIND AND LARGE HAIL. THE
STORMS ARE EXPECTED TO DISSIPATE LATE THIS AFTERNOON AFTER A COLD
FRONT PASSES. ONLY A FEW SHOWERS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF DISTURBANCE MOVING OUT OF THE PLAINS WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA SUNDAY THROUGH TUESDAY. THIS
MAY BRING ANOTHER POSSIBILITY OF SEVERE WEATHER TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ON ALERT
STATUS FOR POSSIBLE ACTIVATION LATER TODAY.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bedford

When
May 2, 9:00 AM CST
Where
Bedford County, Shelbyville Arpt
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.183, -87.750

EMA reported penny size hail.

Hail, Bedford

When
May 2, 9:15 AM CST
Where
Bedford County, 2 mi ENE of Shelbyville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -87.017

Spotter reported penny size hail between Shelbyville and Wartrace.

Hail, Wayne

When
May 2, 1:40 PM CST
Where
Wayne County, Collinwood
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.483, -86.467

Law enforcement reported golf ball size hail.

Hail, Giles

When
May 2, 2:00 PM CST
Where
Giles County, Pulaski
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.150, -87.950

911 operator reported penny size hail.

Hail, Hickman

When
May 2, 2:00 PM CST
Where
Hickman County, Centerville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -86.800

Local law enforcement reported golf ball size hail.

Hail, Wayne

When
May 2, 2:00 PM CST
Where
Wayne County, Lutts
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.183, -86.817

EMA reported baseball size hail.

Hail, Bedford

When
May 2, 2:55 PM CST
Where
Bedford County, 10 mi W of Shelbyville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -86.800

Quarter size hail reported.

Hail, Bedford

When
May 2, 3:20 PM CST
Where
Bedford County, Shelbyville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -87.200

Quarter size hail reported.

Hail, Bedford

When
May 2, 3:25 PM CST
Where
Bedford County, Shelbyville
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -86.817

Half dollar size hail reported.

Hail, Bedford

When
May 2, 3:27 PM CST
Where
Bedford County, Shelbyville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -86.800

Golf ball size hail reported.

Hail, Maury

When
May 2, 4:14 PM CST
Where
Maury County, Mt Pleasant
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -86.433

Penny size hail observed.

Hail, Marshall

When
May 2, 4:20 PM CST
Where
Marshall County, Lewisburg
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.483, -86.467

Nickel size hail observed.

Hail, Marshall

When
May 2, 4:22 PM CST
Where
Marshall County, Lewisburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.567, -86.450

Penny size hail observed.

Hail, Marshall

When
May 2, 4:29 PM CST
Where
Marshall County, Lewisburg
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -87.467

Half dollar size hail observed.

Thunderstorm Wind, Lincoln

When
May 2, 4:38 PM CST
Where
Lincoln County, Mc Burg
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.483, -86.650

EMA reported trees down and minor roof damage to 2 homes.

Hail, Lincoln

When
May 2, 4:38 PM CST
Where
Lincoln County, Mc Burg
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.483, -86.467

EMA reported golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354876, 5354877, 5355673, 5355674, 5355751, 5355756, 5355753, 5355752, 5355755, 5355754, 5356051, 5355388, 5355757, 5355387, 5355389, 5355390.